Illinois, 2011

Hail in Illinois, July 19, 2011

July 19, 2011 · NWS ILX · 1 event in 1 county or zone

A stationary frontal boundary along the I-74 corridor triggered scattered thunderstorms during the late afternoon and early evening of July 19th. Numerous reports of funnel clouds were received: however, no tornado touchdowns occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary along the I-74 corridor triggered scattered thunderstorms during the late afternoon and early evening of July 19th. Numerous reports of funnel clouds were received: however, no tornado touchdowns occurred. One cell produced penny-sized hail in Cooksville in eastern McLean County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 5:28 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 19, 5:28 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
628 PM CDT TUE JUL 19 2011

.DISCUSSION...
ISSUED 250 PM CDT TUE JUL 19 2011

MODELS REMAIN VERY CONSISTENT WITH THE HANDLING THE OVERALL UPPER
LEVEL PATTERN AND THE SFC FEATURES...IN THE SHORT AND LONG TERM.
ONLY DIFFERENCES SEEN ARE WITH LOCATION OF POSSIBLE QPF IN THE SHORT
TERM...BUT LOOK OK IN THE LONG TERM. SO A BLEND OF THE MODELS
REMAINS A GOOD CHOICE FOR THIS PACKAGE.

MAIN CONCERNS WILL BE MINOR CHANCES OF PCPN TONIGHT AND THUR NIGHT
THROUGH FRIDAY AS A FRONTAL BOUNDARY DRIFTS INTO THE AREA. OTHER
CONCERN IS CONTINUATION OF THE EXCESSIVE HEAT WARNING.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER MISSOURI THROUGH
WEDNESDAY AND THEN SLOWLY DRIFT TO THE EAST THROUGH KENTUCKY AND
INTO THE APPALACHIANS BY FRIDAY. THE RIDGE WILL FLATTEN SOME
THURSDAY AS A WAVE COMING OUT OF THE NORTHWESTERN US PUSHES INTO
SOUTHERN CANADA. THIS WILL ALLOW A FRONTAL SYSTEM TO DROP INTO THE
NORTHERN PART OF THE STATE BY THURSDAY NIGHT. THOUGH FORCING ALONG
THE BOUNDARY WILL BE WEAK AND THE MID LEVELS SHOULD REMAIN CAPPED
WITH 700MB TEMPS AT +12 TO +14C...THERE WILL BE PLENTY OF MOISTURE
POOLING NEAR THE FRONT TO WARRANT A SLIGHT CHANCE FOR STORMS
THURSDAY NIGHT AND INTO FRIDAY. THIS WILL BE IN THE GRIDS...BUT NOT
MENTIONABLE IN THE TEXT. OTHERWISE...TEMPS WILL BE IN THE MIDDLE TO
UPPER 90S AND DEWPOINTS WILL BE IN THE MIDDLE TO UPPER 70S...WITH A
FEW DEWPOINTS AROUND 80. HEAT INDICES OF 110-115 WILL CONTINUE
THROUGH FRIDAY SO THE EXCESSIVE HEAT WARNING WILL CONTINUE.

LONG TERM...SATURDAY THROUGH TUESDAY
THE UPPER LEVEL HIGH WILL REMAIN SOMEWHAT FLAT THROUGH THE WEEKEND
BUT THEN REBUILD OUT OF THE PLAINS FOR THE BEGINNING OF THE WEEK.
THIS WILL PUT US IN NORTHWESTERLY TYPE FLOW FOR THE LATER PART OF
THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. AFTER A DRY PERIOD
SATURDAY AND SAT NIGHT...THE FRONTAL SYSTEM WILL DROP BACK INTO THE
AREA SUNDAY. THIS TIME THE FRONT WILL BE LITTLE STRONGER AND BE
MOVING SOUTHWARD THROUGH AREA. WITH BETTER FORCING AND STILL PLENTY
OF MOISTURE THERE WILL BE BETTER CHANCE OF CONVECTION IN THE AREA.
SO WILL HAVE CHC POPS FOR SUNDAY AND SUNDAY NIGHT...AND THEN JUST IN
THE SOUTH OF MONDAY AS THE FRONT DROPS TOWARD THE OHIO RIVER VALLEY.
THE SFC HIGH PRSS THAT BUILDS IN BEHIND THIS FRONT WILL REMAIN VERY
WARM BUT BE DRIER WITH DEWPOINTS DECREASING. SO THE EXCESSIVE HEAT
WARNING WILL NOT BE EXTENDED AT THIS TIME AND WILL REMAIN SET TO END
ON SATURDAY.

AUTEN
&&

.AVIATION...
ISSUED 628 PM CDT TUE JUL 19 2011

ISOLATED CONVECTION HAS BEEN DEVELOPING ALONG A WEAK SURFACE
BOUNDARY THAT LIES ALONG A LINE PIA-CMI-PRG. THIS ACTIVITY SHOULD
DIE OUT THIS EVENING WITH LOSS OF SURFACE HEATING. WILL PUT IN VCTS
AND/OR CB FOR PIA/BMI/CMI. OTHERWISE...LIGHT SOUTH-SOUTHWEST WINDS
WILL CONTINUE...WITH AREAS OF MVFR FOG/HAZE. THE PROSPECTS FOR
CONVECTION APPEAR LOWER FOR WED AFTERNOON AS THE UPPER RIDGE APPEARS
TO BE BUILDING SLOWLY EASTWARD.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 19, 2:19 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT TUE JUL 19 2011

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
319 PM CDT TUE JUL 19 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HEAT AND HUMIDITY WILL PERSIST ACROSS THE REGION TODAY. AFTERNOON
HIGH TEMPERATURES WILL TOP OUT IN THE MID 90S...WITH PEAK HEAT
INDEX VALUES AROUND 110.

A WEAK FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE REGION LATER TODAY. THESE FEATURES COULD TRIGGER A FEW
THUNDERSTORMS AS THEY MOVE THROUGH. HOWEVER...THE OVERALL STORM
COVERAGE IS EXPECTED TO BE LOW. SHOULD ANY STORMS DEVELOP...THERE
IS A SLIGHT RISK OF SEVERE STORMS. DAMAGING WIND GUSTS AND VERY
HEAVY RAINFALL WOULD BE THE PRIMARY STORM RELATED THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS HEAT AND HUMIDITY WILL PERSIST THROUGH SATURDAY. HIGH
TEMPERATURES WILL BE IN THE MID TO UPPER 90S...WITH HEAT INDEX
VALUES RANGING FROM 105 TO 115 DEGREES DURING THE AFTERNOON HOURS.
THE CUMULATIVE EFFECTS OF THE HEAT WILL INCREASE THE RISK OF HEAT
RELATED ILLNESS AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 3 PM AND 8 PM.

HJS

In the hours before

Special weather statement, Jul 19, 3:33 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
433 PM CDT TUE JUL 19 2011

ILZ045-046-055-057-200000-
CHAMPAIGN-VERMILION-DOUGLAS-EDGAR-
INCLUDING THE CITIES OF...CHAMPAIGN...URBANA...DANVILLE
433 PM CDT TUE JUL 19 2011

...FUNNEL CLOUDS SIGHTED OVER VERMILION COUNTY ILLINOIS...

A COUPLE OF WEAK FUNNEL CLOUDS HAVE BEEN REPORTED BY EMERGENCY
MANAGEMENT IN THE OAKWOOD AND CATLIN AREAS. THESE HAVE SINCE
RETREATED INTO THE CLOUDS.

ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS EASTERN ILLINOIS THAT
FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A PRE-
EXISTING BOUNDARY. ONCE SUCH BOUNDARY CURRENTLY EXTENDS FROM
ROUGHLY BLOOMINGTON TO SOUTH OF CHAMPAIGN TO SOUTH OF DANVILLE. SOME
OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS
AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE
RAIN BEGINS...THE FUNNEL CLOUD USUALLY DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT
AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES
THE GROUND.

CHURCHILL
Special weather statement, Jul 19, 4:58 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
558 PM CDT TUE JUL 19 2011

ILZ027>029-037-038-043-044-200100-
KNOX-STARK-PEORIA-TAZEWELL-MCLEAN-DE WITT-PIATT-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL
558 PM CDT TUE JUL 19 2011

...FUNNEL CLOUDS SIGHTED OVER NORTH-CENTRAL AND EASTERN ILLINOIS...

FUNNEL CLOUD REPORTS HAVE BEEN RECEIVED FROM JUST NORTH OF
MORTON...AND ALSO OVER SOUTHEASTERN MCLEAN COUNTY.

ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS THE AREA THAT FAVOR THE
POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A PRE- EXISTING
BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH
DEVELOPING SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY
DEVELOP. ONCE THE RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES.

LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT
THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL
CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT
AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES
THE GROUND.

CHURCHILL
Local storm report, Jul 19, 5:02 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       PARIS                   39.62N 87.69W
07/19/2011  E0.00 INCH       EDGAR              IL   EMERGENCY MNGR

            WATER OVER NUMEROUS ROADS IN TOWN.

&&

JRP

The radar

The Lincoln radar (KILX), 67 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McLean

When
July 19, 5:40 PM CST to 5:41 PM CST
Where
McLean County, Cooksville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.530, -88.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333441.